Format

Send to

Choose Destination
Drug Saf. 2011 Oct 1;34(10):821-37. doi: 10.2165/11592780-000000000-00000.

Drug-induced photosensitivity: culprit drugs, management and prevention.

Author information

1
Division of Dermatology, University of Toronto, ON, Canada.

Abstract

Photo-induced drug eruptions are cutaneous adverse events due to exposure to a drug and either ultraviolet or visible radiation. Based on their pathogenesis, they can be classified as phototoxic or photoallergic drug eruptions, although in many cases it is not possible to determine whether a particular eruption is due to a phototoxic or photoallergic mechanism. In this review, the diagnosis, prevention and management of drug-induced photosensitivity are discussed. Diagnosis is based primarily on the history of drug intake and the clinical appearance of the eruption, primarily affecting sun-exposed areas of the skin. Phototesting and photopatch testing can be useful adjuncts in making a diagnosis. The mainstay of management is prevention, including informing patients of the possibility of increased sun sensitivity and the use of sun protective measures. However, once the eruption has occurred, it may be necessary to discontinue the culprit medication and treat the eruption with a potent topical corticosteroid. Drugs that have been implicated in causing photosensitive eruptions are reviewed. Tetracycline, doxycycline, nalidixic acid, voriconazole, amiodarone, hydrochlorothiazide, naproxen, piroxicam, chlorpromazine and thioridazine are among the most commonly implicated medications. We review the medical literature regarding evidence for the culpability of each drug, including the results of phototesting, photopatch testing and rechallenge testing.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center